Drought, Alfalfa
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Alfalfa forecast zone
- Crop damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 36.731, -98.324 (the zone’s center; the record gives no point)
Severe (D2) drought conditions continued across much of the northern half of Oklahoma during the month of February. Normal rainfall that fell for February did nothing to help the drought, considering precipitation totals are not usually high in February.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Severe (D2) drought conditions continued across much of the northern half of Oklahoma during the month of February. Normal rainfall that fell for February did nothing to help the drought, considering precipitation totals are not usually high in February. Water worries continue over this area with lake levels remaining low. Even with beneficial above normal rainfall earlier this year, and the slow improvement of lake levels over the last 3 months, many boat docks and ramps still remained on dry ground. Many people did not venture out on area lakes this month due to prolonged cold spells, so recreation in and around the lake were minimally affected. Water rationing is starting to be considered, although most lakes are still considered at safe levels for everyday living.|The agriculture industry continued to be hit hard by the drought. Recent rainfall has made for a good start to the wheat pasture growth. As wheat pastures flourish, this will help in cattle grazing. However, one additional problem to the many farmers have faced during this drought was the freeze burn on the wheat during the prolonged cold temperatures and freezing precipitation over a good portion of the month. Farmers had to supplement feeding for their cattle due to the wheat being frozen over, which was an additional unexpected cost. |Above normal precipitation during the spring months will be the key for saving their remaining 2007 crops. The top 12 inches of the soil remains ok, but the soil below this remains very dry. The crop damage for the area was estimated at 500 thousand dollars.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jan 31, 9:54 PM CST, 2 hours 6 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
954 PM CST WED JAN 31 2007
.UPDATE...
A FEW AREAS OF LIGHT FREEZING DRIZZLE/RAIN CONTINUE OVER PORTIONS
OF OKLAHOMA THIS EVENING. SECOND ROUND ORGANIZING OVER WEST TEXAS
THIS EVENING AND APPEARS TO BE GOING AS PLANNED. LATEST NAM RUN
CONTINUES TO INDICATE FAIRLY PRONOUNCED BAND OF FRONTOGENETICAL
FORCING NEAR THE I-40 CORRIDOR TOMORROW MORNING...WHICH RAISES A
CONCERN FOR THE POSSIBILITY OF 4 TO 6 INCH TOTALS. LAST RUN OF THE
SREF AND 00Z GFS HAVE BACKED OFF...GFS WAY OFF...FROM PREVIOUS
POTENTIAL. GIVEN THE LATEST GUIDANCE...AND THE FACT THAT WE ARE
ALREADY MENTIONING BANDED TOTALS OF 4+...WILL HOLD OFF ON A HEAVY
SNOW WARNING. MIDSHIFT WILL MONITOR RADAR/SATELLITE TRENDS AND
LATEST GUIDANCE AND ISSUE IF NECESSARY.
ALSO RAISED POPS CONSIDERABLY ACROSS MAINLY NORTHWEST THIRD OF
OKLAHOMA THURSDAY NIGHT AND FRIDAY AS NORTHWEST FLOW SYSTEM MOVES
IN. THESE SYSTEM CAN BE VERY EFFICIENT...ESPECIALLY GIVEN
ACCOMPANYING LOW-MID LEVEL BAROCLINIC ZONE.
&&
.PREV DISCUSSION... /ISSUED 406 PM CST WED JAN 31 2007/
DISCUSSION...SNOW THIS MORNING WAS MOST CONCENTRATED OVER
NORTHERN OKLAHOMA...WITH 1 TO 2 INCHES. LIGHT SNOW AND SLEET
ELSEWHERE WAS MORE INTERMITTENT...BUT THE FREEZING DRIZZLE WHICH
FOLLOWED HAS GREATLY IMPACTED TRAVEL. THIS OCCURRED AS WESTERLY
MID LEVEL WINDS AND SUBSIDENCE REMOVED MOISTURE FROM THE ICE
CRYSTAL GROWTH ZONE...WHILE MOIST ISENTROPIC UPGLIDE CONTINUED AT
LOWER LEVELS. THERE IS A DISTINCT BACK EDGE TO THE UPGLIDE PUSHING
THROUGH CENTRAL AND SOUTHERN OKLAHOMA THIS AFTERNOON. A COLD FRONT
WILL ALSO MOVE INTO WESTERN OKLAHOMA AND NORTH TEXAS THIS
EVENING...SO LOW LEVEL DOWNGLIDE WILL BE THE RULE
OVERNIGHT...HOPEFULLY PREVENTING ANY MORE FREEZING DRIZZLE.
MEANWHILE...WE STILL APPEAR ON TRACK TO RECEIVE A SWATH OF SNOW
LATE TONIGHT AND THURSDAY MORNING. ALTHOUGH NOT ESPECIALLY
HEAVY...ACCUMULATIONS WILL OCCUR EITHER SIDE OF THE THURSDAY
MORNING COMMUTE...AGAIN IMPACTING TRAVEL. WE ARE ALSO CONCERNED
THAT FREEZING RAIN WILL IMPACT PARTS OF SOUTHERN OKLAHOMA AND
WESTERN NORTH TEXAS LATER TONIGHT. ORIGINALLY...THIS WAS EXPECTED
TO BE RAIN...BUT TEMPERATURES ARE A COUPLE OF DEGREES COOLER THAN
EXPECTED THIS AFTERNOON. DEWPOINTS ARE STILL WELL BELOW
FREEZING...AND SURFACE WINDS WILL SWING AROUND TO EAST AND
NORTHEAST OVERNIGHT. THEREFORE...WILL ISSUE A WINTER WEATHER
ADVISORY FOR A ROW OF COUNTIES SOUTH OF THE SNOW ADVISORY. REALLY
DIFFICULT TO DRAW THE FREEZING LINE EVEN 12 HOURS AHEAD OF
TIME...BUT OUR ADVISORY WILL BE BASED LARGELY ON THE 18Z RUC
SURFACE TEMPERATURES AND SHORT RANGE ENSEMBLE 850 MB TEMPS.
WHILE MOST AREAS WILL SEE ADDITIONAL PRECIP...THERE IS STILL BELOW
AVERAGE CONFIDENCE IN WHERE TO PLACE THE HIGHEST AMOUNTS. THE NAM
HAS LATCHED ONTO THE LOW LEVEL FRONTOGENESIS NEAR THE RED
RIVER...WHILE THE GFS PAINTS MORE SNOW ALONG THE MID LEVEL FRONT
FROM WESTERN INTO CENTRAL OKLAHOMA. BOTH AREAS ARE LIKELY TO SEE
LIGHT ACCUMULATIONS...BUT THE MORE CONSISTENT SIGNAL...AND LESS
CHANCE FOR MELTING IS WITH THE ACTIVITY FORECAST TO SURROUND INTERSTATE
40 BOTH NORTH AND SOUTH. WILL CONTINUE WITH OUR FORECAST OF 1 TO 3
INCHES OF SNOW OVER A BROAD AREA...BUT MESOSCALE BANDING AND/OR
SOME WEAK CONVECTION MAY LEAD TO HIGHER TOTALS IN SMALL AREAS.
WHATEVER DOES FALL WILL LIKELY REMAIN ON THE GROUND THROUGH THE
WEEKEND...AS THURSDAY AFTERNOON AND NIGHT REMAIN CLOUDY...AND AN
ARCTIC FRONT ARRIVES FRIDAY. LOW LEVEL MOISTURE WILL ALSO LINGER
IN THE AREA LATE THURSDAY...AND LIGHT SNOW OR FREEZING RAIN SEEMS
A POSSIBILITY. WILL INCREASE TO CHANCE POPS ALONG THE STALLED LOW
LEVEL FRONT NEAR THE RED RIVER...AND ALONG THE APPROACHING ARCTIC
FRONT IN THE NORTHWEST. EXPECT THIS PRECIP WOULD BE LIGHT...BUT AS
WE HAVE SEEN...IT DOES NOT TAKE MUCH TO CAUSE PROBLEMS.
IN THE EXTENDED...THE LONGWAVE PATTERN SEEMS UNLIKELY TO
BUDGE...WITH WHAT LOOKS LIKE AN OMEGA BLOCK ON AN UNUSUALLY LARGE
SCALE...FROM THE PACIFIC ACROSS NORTH AMERICA. THE RIDGE IN THE
BLOCK MAY TEND TO MOVE EAST BUT ALSO BE BATTED BACK BY LOW LEVEL
COLD AIR INTRUSIONS OUT OF CENTRAL CANADA. SO WILL CONTINUE A COOL
FORECAST...BUT WITH A VERY SLOW WARMING TREND.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 25 32 20 26 / 90 80 40 40
HOBART OK 26 31 21 28 / 90 60 40 40
WICHITA FALLS TX 32 36 26 32 / 80 50 30 30
GAGE OK 20 29 16 21 / 60 20 60 60
PONCA CITY OK 20 29 16 22 / 60 50 40 40
DURANT OK 32 38 28 35 / 80 80 20 30
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...SNOW ADVISORY UNTIL 12 PM CST THURSDAY FOR OKZ004>044.
WINTER WEATHER ADVISORY UNTIL 12 PM CST THURSDAY FOR OKZ045>048-
051-052.
TX...SNOW ADVISORY UNTIL 12 PM CST THURSDAY FOR TXZ083.
WINTER WEATHER ADVISORY UNTIL 12 PM CST THURSDAY FOR TXZ084>086.
&&
11/25HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1011 PM CST WED JAN 31 2007
OKZ004>048-050>052-TXZ083>090-011300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1011 PM CST WED JAN 31 2007
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TONIGHT...
THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.
DISCUSSION...
A COLD AIR MASS WILL REMAIN OVER THE SOUTHERN PLAINS TONIGHT.
INSTABILITY IS NOT EXPECTED TO BE SUFFICIENT FOR THUNDERSTORM
DEVELOPMENT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST THURSDAY FEB 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...10 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...0 PERCENT.
OTHER HAZARDOUS WEATHER...
AREAS OF FREEZING DRIZZLE WILL CONTINUE ACROSS PARTS OF OKLAHOMA
TONIGHT. MORE WIDESPREAD AND HEAVIER WINTER PRECIPITATION WILL BEGIN
LATE TONIGHT AND CONTINUE INTO THURSDAY MORNING. ACCUMULATING SNOW
AND/OR ICE LATER TONIGHT ALONG WITH THE FREEZING DRIZZLE WILL
CONTINUE TO CREATE SLICK AND HAZARDOUS TRAVEL CONDITIONS ACROSS THE
AREA. PLEASE REFER TO THE LATEST SNOW AND WINTER WEATHER ADVISORY
FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED THURSDAY THROUGH TUESDAY.
OTHER HAZARDOUS WEATHER...
WIDESPREAD WINTER PRECIPITATION IS EXPECTED TO BE ONGOING THURSDAY
MORNING ACROSS MUCH OF THE AREA. THE WINTER PRECIPITATION WILL END
FROM WEST TO EAST DURING THE DAY THURSDAY. PLEASE REFER TO THE
WINTER WEATHER PRODUCT FOR FURTHER DETAILS.
ANOTHER ROUND OF LIGHT SNOW IS EXPECTED THURSDAY NIGHT INTO
FRIDAY... IN ADDITION TO VERY COLD TEMPERATURES.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.
MAXWELLThe national radar mosaic for the moment the first event began.
16 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2007Every state in 2007This day in weather historyWarnings in Oklahoma, February 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 16603, 16604, 16605, 16606, 16607, 16608, 16609, 16610, 16611, 16612, 16613, 16614, 16615, 16616, 16617, 16618.